February 8

FINDING THE PONY: Some side effects are worse than others

Jim Arnold

I wonder if playing the song “Jackson” — you know, “We got married in a fever, blah, blah, blah and we’re going to Jackson....blah, blah, blah”— over and over in your head is some side effect of my new chemo that the doctors were afraid to tell me about.

I hate that frickin’ song and have hated it for more than 40 years. And to make it even worse as it plays in my head it is an amalgam of two different versions. The female part is Nancy Sinatra and the male is Johnny Cash. “We’ve been talkin’ ’bout Jackson, ever since the fire went out.” What does that even mean???? Make it stop!!!

But, I soldier on.

We added some new bits to our treatment plan this week. We added a new chemotherapy drug aimed at reducing the effects of the chromosome deletion 17p we found out about when we were in Boston. Also put in the mix was a drug aimed at hastening the repair of damage done to my bones by the multiple myeloma.

The chemo involves an IV of liquids into which a five-second shot of the drug is added through the IV line. Completely painless. The bone densifier is also added to the fluids through a separate bag. Also completely painless. I hope that’s not too much information. I figure inquiring minds probably would like to know.

I was concerned about the new drug — it certainly wasn’t the one Huey Lewis referred to back in the ’80s — but I didn’t really feel much worse than I had when I was only taking the one chemo pill. My bones hurt more than they did, but who the heck knows what that means. It could be the weather for all I know. And I feel more fatigued that before.

I am really tired much of the time. Now, I have pretty much ceased to be surprised by any irony in my situation. Still, one can’t help but laugh at the fact that while the new medicines increase my fatigue, the new chemo also has the side affect of interfering with sleep. Seriously. I suppose there was a time when I would have been outraged. Now, I must confess, it’s a case of “Of course it does.”

Though most often credited to legendary football coach Vince Lombardi, Shakespeare once wrote “Fatigue makes cowards of us all.” I think, to a certain extent, that’s true. In my current situation, I feel coward is probably the wrong word ... a bit strong.

Being as tired as I am, though, certainly affects my ability to deal with things. It seems like I can either address my mental state and continue to fight the disease and its constant attempts to make me give up, or I can help Sheri switch over our cell phones to a new plan, or deal with some of the other cost-cutting ideas she’s trying to incorporate into our lives as we consider the financial impact of my care, while we both turn 65 within two weeks of each other.

Sheri would never, ever ask me to do anything but to continue our fight, but it hurts my heart to see her have to do so much of this other stuff on her own. We’ve always done those sorts of things together, and now, because of this crappy cancer and a lousy genetic disorder — the odds against actually having, by the way, are up there in winning the lottery range — she has to do all that by herself, as well as worry about me and what I might need at any given time.

(Continued on page 2)

Were you interviewed for this story? If so, please fill out our accuracy form

Send question/comment to the editors




Further Discussion

Here at OnlineSentinel.com we value our readers and are committed to growing our community by encouraging you to add to the discussion. To ensure conscientious dialogue we have implemented a strict no-bullying policy. To participate, you must follow our Terms of Use.

Questions about the article? Add them below and we’ll try to answer them or do a follow-up post as soon as we can. Technical problems? Email them to us with an exact description of the problem. Make sure to include:
  • Type of computer or mobile device your are using
  • Exact operating system and browser you are viewing the site on (TIP: You can easily determine your operating system here.)